Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 540, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 14, 2004, 6:12 PM CDT for Ida County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2004, 6:12 PM CDT (23:12 UTC)
- Expired
- Sep 14, 2004, 6:30 PM CDT
- In force
- 18 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 142312 SVRFSD IAC093-142330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 612 PM CDT TUE SEP 14 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST IDA COUNTY IN NORTHWEST IOWA * UNTIL 630 PM CDT * AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTH OF ARTHUR...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARTHUR AROUND 620 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4222 9555 4221 9535 4241 9535 4245 9538 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:35 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Sep 14, 2:35 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 235 PM CDT TUE SEP 14 2004 .DISCUSSION... CURNT SHWRS AND TSTMS OVER SERN PART OF AREA AS WELL AS ACTVTY APPCHG WRN PART OF FCST AREA ARE BARELKY A BEGINNING. A CONTINUATION OF ERYR DISCUSSED FACTORS SUCH AS WRM/STNRY FNT SERN CRNR OF AREA...GREAT CONTRAST AND CONVERGNCE IN FVRBL WND FIELDS...AND RICH AND DEEP MOISTR SHUD MAKE FOR A HVY RAIN EVENT OVER SERN PART OF AREA TNGT. CONTINUING FLOOD WATCH A NO BRAINER ESPLY WHEN U ADD THE CURNTLY WET CONDS. DESPITE THE FOCUS OF HVY RAIN AND FLOOD POTENTL IN THE SE...MAINLY NWRN IA...REST OF CWA WILL NOT BE LEFT OUT OF DECENT SHWR/TSTM CVRG TNGT AS STG SHRTWV MOVES INTO AREA EVEN THO AMOUNTS WILL BE QUITE A BIT LWR TO W AND N. ACTVTY SHUD MOVE OUT GRDLY FROM THE W WED...THO SOME DECENT RAINFALL STILL PSBL FAR E MAINLY IN MRNG. CLRNG WILL BEGIN FROM THE W WED AFTN AND SHUD SPRD RPDLY OVER AREA WED NGT. WITH THE CLRNG SKIES AND LGT WNDS WE MAY HAVE TO WATCH OUT FOR SIGNIFCNT RADIATION FOG EVENT LATE WED NGT/ERY THU MRNG. WILL HOLD OFF FOR NOW TIL DETAILS OF CLRNG AND LGT WNDS BCM MORE SETTLED. THIS CLRNG SHUD USHER IN A DRY PD WHICH SHUD CONT TIL WE GET TO NEAR END OF FCST PD. AT THAT POINT APPCH OF LARGE SCALE TROF WILL BRING A THREAT OF SHWRS OR TSTMS LAST DAY OR TWO...ALG WITH COOLING FOR TUE ASSUMING FNT COMES THRU AS MOST MODELS SHOW. GFS LOOKS A LTL TOO FAST ON TROF/FNT COMPARED WITH OTHER MODELS. HAVE BEEN FAIRLY MODERATE ON WARMNG OVER THE WEEKEND THO CERTAINLY GOING WRMR THAN WE HAD. IF AIR STAYS DRY ENUF WE CUD GET BACK TO SEEING A FEW 90S...BUT WILL KEEP IN 80S FOR NOW. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH TNGT XTRM SERN SD UNION CO MN...FLOOD WATCH TNGT JACKSON CO IA...FLOOD WATCH TNGT ALL OF NWRN IA XCP LYON CO NE...FLOOD WATCH TNGT DIXON AND DAKOTA COS && WILLIAMS
Hazardous weather outlook, Sep 14, 11:47 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1147 AM CDT TUE SEP 14 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1147 AM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL REDEVELOP NEAR A VERMILLION TO SPENCER IOWA LINE AFTER 4 PM THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTH OF A VERMILLION TO SPIRIT LAKE LINE. VERY HEAVY RAINFALL...HAIL THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH ARE THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG AND JUST SOUTH OF THIS FRONT. THE THREAT FOR TORNADOES WILL BE MAINLY SOUTH OF A SIOUX CITY TO LINN GROVE LINE. FLOODING... THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING OVER NORTHEAST NEBRASKA...NORTHWEST IOWA...FAR SOUTHEAST SOUTH DAKOTA AND FAR SOUTHERN MINNESOTA WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. SOME LOCATIONS COULD SEE AMOUNTS OF 2 TO 4 INCHES...WITH HOURLY RAINFALL RATES APPROACHING TWO INCHES. A FEW RIVERS....CREEKS AND STREAMS COULD APPROACH BANKFULL AND URBAN FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Sep 14, 5:15 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 9 NNE KINGSLEY 42.71N 95.90W
09/14/2004 0.75 INCH PLYMOUTH IA PUBLIC
&&
WBLocal storm report, Sep 14, 5:22 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 SSW CLEGHORN 42.77N 95.74W
09/14/2004 1.25 INCH CHEROKEE IA TRAINED SPOTTER
&&
WBLocal storm report, Sep 14, 5:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SIOUX CITY 42.50N 96.39W
09/14/2004 1.25 INCH WOODBURY IA TRAINED SPOTTER
NORTHEAST SIDE OF SIOUX CITY.
&&
WBThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:44 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 31 min |
| Sep 14, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 34 min |
| Sep 14, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.